Kansas, 2017Tornado and Hail in Kansas, March 6, 2017
March 6, 2017 · NWS ICT · 22 events in 7 counties and zones
A strong cold front and dry line intersected over areas of the Kansas Turnpike late in the afternoon and early evening of March 6th, 2017. A broken line of showers and thunderstorms developed along this front and moved across the Flint Hills, with reports of quarter size and damaging wind gusts to 75 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $131,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front and dry line intersected over areas of the Kansas Turnpike late in the afternoon and early evening of March 6th, 2017. A broken line of showers and thunderstorms developed along this front and moved across the Flint Hills, with reports of quarter size and damaging wind gusts to 75 mph. Some of the worst wind damage occurred across Allen, County, Kansas where a swath of wind damage moved across areas from just south of Iola, Kansas to La Harpe, Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 6, 5:27 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 6, 5:27 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
527 PM CST Mon Mar 6 2017
.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CST Mon Mar 6 2017
The cap was currently being breach across eastern Nebraska which was
in closer proximity to the upper PV wave/cooler air aloft. Storms
will eventually develop southward into eastern Kansas later this
afternoon/evening once the cooler air aloft moves over the
unstable low-level airmass. Storm initiation for our area looks to
be east the Kansas turnpike which will quickly race eastward.
There is a small window for a few tornadoes over southeast Kansas
if a storm can remain discrete. Otherwise we are expecting the
storms to quickly evolve into a line of storms as the cold front
over takes the initiating surface trough axis. Once this happens
the risk will be mainly damaging winds and large hail.
On Tuesday, deep mixing will give way to dry adiabatic lapses rates
in the 1000-850mb layer and allow stronger northwest winds aloft to
mix down to the surface in the afternoon. This will result in strong
winds again but not quite as strong as today, however central Kansas
could reach wind advisory levels and will hoist a headline for that
area. The combination of dry air and gusty winds will elevate the
grassland fire risk again for Tuesday afternoon. See fire weather
section below for more details. Dry weather conditions are expected
for Tuesday and Wednesday
Models show elevated moisture returning northward across Oklahoma
towards eastern Kansas for late Wednesday night into Thursday. This
looks to spark off some elevated storms for Thursday
afternoon/evening over southeast Kansas into Missouri.
.LONG TERM...(Friday through Monday)
Issued at 301 PM CST Mon Mar 6 2017
An active upper level northwest flow regime will be in place across
Kansas for this period with a couple more pronounced weather systems
moving across the central plains. Cooler air will back door its way
across Kansas from the northeast on Friday in the wake of the
Thursday upper wave, and become re-enforced for the weekend in the
wake of a second stronger upper level wave for Saturday. This second
system looks to increase the rain chances for mainly Friday night
into Saturday while it races through the northwest flow regime
aloft. Long range models show a third upper level wave racing across
the region for Sunday night into Monday but differ on the
positioning of this system which would affect possible precipitation
chances, therefore confidence is not as high for days 6/7 and will
keep precipitation chances lower.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM CST Mon Mar 6 2017
Very strong winds will ahead and behind the front will continue
into the late evening hours. Meanwhile thunderstorms will develop
along the cold front and race eastward across southeast Kansas
this evening. A few strong to severe storms will be possible and
could affect the CNU TAF site later this evening. Otherwise winds
will decrease later tonight and then increase again for tomorrow
with mainly a west direction.
&&
.FIRE WEATHER...
Issued at 301 PM CST Mon Mar 6 2017
Winds will remain extremely strong and gusty for this afternoon into
the evening hours with a red flag warning in effect until 8pm.
Meanwhile a strong cold front will race across the region tonight
with winds switching to the northwest. Strong gusty northwest winds
will combine with dry air and elevate the grassland fire risk once
again on Tuesday. Very high to extreme fire levels are expected and
a red flag warning has been hoisted for much of the region on late
Tuesday morning through the afternoon. Very high grassland fire
danger will affect the region again on Wednesday as the winds switch
back around to the south. The weather pattern will be changing for
Thursday into the weekend which will lower the risk for fire weather
across the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 33 65 35 70 / 10 0 0 0
Hutchinson 31 65 32 70 / 10 0 0 0
Newton 33 64 34 69 / 10 0 0 0
ElDorado 34 63 35 70 / 10 0 0 0
Winfield-KWLD 35 64 36 71 / 10 0 0 0
Russell 27 65 29 70 / 0 0 0 0
Great Bend 28 66 30 71 / 0 0 0 0
Salina 31 64 31 70 / 0 0 0 0
McPherson 30 64 31 69 / 10 0 0 0
Coffeyville 37 65 34 71 / 70 0 0 0
Chanute 36 63 33 70 / 70 0 0 0
Iola 36 63 34 70 / 60 0 0 0
Parsons-KPPF 37 64 34 71 / 70 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
Wind Advisory until 8 PM CST this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.
Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ032-033-
047>053-067>072-082-083-094>096.
Wind Advisory from 11 AM to 6 PM CST Tuesday for KSZ032-033-048-
049.
&&
SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...CDJ
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 6, 3:41 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 PM CST Mon Mar 6 2017
KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 PM CST Mon Mar 6 2017
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Severe thunderstorms with damaging winds up to 70 mph and large hail
up to two inches in diameter will be possible, mainly for locations
east of the Kansas turnpike. In addition there is also a chance for
a few tornadoes over southeast Kansas.
Extreme grassland fire danger and very strong winds will exist
across the entire area into the early evening hours. Please refer to
the Red Flag Warning and wind advisory that are in effect.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The combination of strong gusty northwest winds and dry air will
create very high to extreme grassland fire danger levels on Tuesday
afternoon. Please see latest red flag warning and wind advisory
products for more details.
Very high grassland fire danger will be possible again for much of
the area on Wednesday afternoon.
The weather pattern will become more active later this week with
scattered thunderstorms possible Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across southeast Kansas through the
evening hours.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Jakub
In the hours before
Local storm report, Mar 6, 1:40 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM NON-TSTM WND GST JABARA AIRPORT 37.75N 97.22W
03/06/2017 M52.00 MPH SEDGWICK KS ASOS
1035 AM NON-TSTM WND GST 1 W PEABODY 38.17N 97.13W
03/06/2017 M51.00 MPH MARION KS DEPT OF HIGHWAYS
1100 AM NON-TSTM WND GST 8 N EL DORADO 37.94N 96.86W
03/06/2017 M52.00 MPH BUTLER KS DEPT OF HIGHWAYS
1103 AM NON-TSTM WND GST NEWTON AIRPORT 38.06N 97.27W
03/06/2017 M51.00 MPH HARVEY KS AWOS
1130 AM NON-TSTM WND GST 4 E MATFIELD GREEN 38.16N 96.49W
03/06/2017 M53.00 MPH CHASE KS DEPT OF HIGHWAYS
1141 AM NON-TSTM WND GST WINFIELD 37.27N 96.97W
03/06/2017 M54.00 MPH COWLEY KS EMERGENCY MNGR
WIND GUST OF 54 MPH MEASURED ON THE ROOF OF THE COWLEY
COUNTY EMERGENCY OPERATIONS CENTER.
1211 PM NON-TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
03/06/2017 M51.00 MPH MONTGOMERY KS ASOS
1219 PM NON-TSTM WND GST STROTHER FIELD AIRPORT 37.16N 97.03W
03/06/2017 M53.00 MPH COWLEY KS ASOS
1220 PM NON-TSTM WND GST 1 N ELLSWORTH 38.75N 98.23W
03/06/2017 M51.00 MPH ELLSWORTH KS MESONET
&&
VJPLocal storm report, Mar 6, 4:26 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM WILDFIRE 4 NW WILSON 38.87N 98.53W
03/06/2017 RUSSELL KS LAW ENFORCEMENT
EVACUATIONS TAKING PLACE IN THE TOWN OF WILSON.
&&
RBLEvent by event
13 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Chase
- When
- March 6, 6:30 PM CST
- Where
- Chase County, 0.54 mi W of Cottonwood Falls
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 38.370, -96.540
Power poles were reported down.
Hail, Chase
- When
- March 6, 6:34 PM CST
- Where
- Chase County, 0.54 mi W of Cottonwood Falls
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.370, -96.540
Thunderstorm Wind, Butler
- When
- March 6, 6:40 PM CST
- Where
- Butler County, 1.14 mi SSE of El Dorado
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.804, -96.864
Damage was reported to a residence, where a screened in porch was torn off.
Thunderstorm Wind, Butler
- When
- March 6, 6:41 PM CST
- Where
- Butler County, 1.45 mi W of El Dorado
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.819, -96.897
Roof damage was reported to a house.
Thunderstorm Wind, Butler
- When
- March 6, 6:42 PM CST
- Where
- Butler County, 0.55 mi E of El Dorado
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -96.860
Penny size hail was also reported along with the wind gust.
Hail, Butler
- When
- March 6, 6:45 PM CST
- Where
- Butler County, 0.69 mi N of Augusta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -96.980
Hail, Butler
- When
- March 6, 6:59 PM CST
- Where
- Butler County, 2.76 mi N of Leon
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -96.780
Hail, Butler
- When
- March 6, 7:04 PM CST
- Where
- Butler County, 2.18 mi W of Rosalia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -96.660
Tornado, Butler
- When
- March 6, 7:05 PM CST to 7:06 PM CST
- Where
- Butler County, 1.78 mi WSW of Leon to 1.68 mi WSW of Leon
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 37.670, -96.810
A very brief tornado touchdown that slightly damaged an outbuilding.
Thunderstorm Wind, Woodson
- When
- March 6, 7:52 PM CST
- Where
- Woodson County, 7.62 mi N of Yates Center
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.990, -95.740
A trained spotter reported the gust.
Thunderstorm Wind, Allen
- When
- March 6, 8:12 PM CST to 8:40 PM CST
- Where
- Allen County, 4.74 mi NNW of Humboldt to 2.88 mi S of Moran
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $100,000
- Reported by
- AWOS
- Coordinates
- 37.880, -95.472
A large swath of wind damage occurred from just south of Iola, Kansas to just south of Moran, Kansas. A measured wind gust of 72 mph was recorded at the Iola airport, located south of Iola. There were also several locations that received damage from the strong winds. A mobile home was rolled over and destroyed. A metal barn was blown apart and downed with metal strewn across the area. A garage had it's doors blown in and the roof blown off due to the increase in pressure.
Hail, Chautauqua
- When
- March 6, 8:31 PM CST
- Where
- Chautauqua County, 1.1 mi W of Peru
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.080, -96.120
Thunderstorm Wind, Montgomery
- When
- March 6, 8:45 PM CST
- Where
- Montgomery County, 0.55 mi E of Independence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -95.710
A trained spotter reported the gust.
Hail, Montgomery
- When
- March 6, 8:52 PM CST
- Where
- Montgomery County, 1.77 mi SE of Caney
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.000, -95.930
Thunderstorm Wind, Montgomery
- When
- March 6, 8:54 PM CST
- Where
- Montgomery County, 0.55 mi E of Independence
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -95.710
A trained spotter reported the gust.
Thunderstorm Wind, Montgomery
- When
- March 6, 8:56 PM CST
- Where
- Montgomery County, 4.31 mi NW of Cedar Bluff
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.120, -95.710
An amateur radio spotter reported the gust.
Hail, Montgomery
- When
- March 6, 8:58 PM CST
- Where
- Montgomery County, 2.16 mi SE of Caney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.000, -95.920
Thunderstorm Wind, Montgomery
- When
- March 6, 8:59 PM CST
- Where
- Montgomery County, Cherryvale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -95.550
Law enforcement reported the gust. Quarter size hail was also reported.
Hail, Montgomery
- When
- March 6, 9:00 PM CST
- Where
- Montgomery County, Cherryvale
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -95.550
Wind gusts to 65 mph were also reported.
Thunderstorm Wind, Montgomery
- When
- March 6, 9:05 PM CST
- Where
- Montgomery County, 0.42 mi SSW of Coffeyville Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.094, -95.572
Thunderstorm Wind, Labette
- When
- March 6, 9:25 PM CST
- Where
- Labette County, 2.31 mi WNW of Valeda
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.060, -95.490
The emergency manager reported a tree down blocking the road.
Thunderstorm Wind, Labette
- When
- March 6, 9:27 PM CST
- Where
- Labette County, Labette
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.230, -95.180
A house had a partially collapsed roof, with the roof blown off of a machine shed. Also, numerous trees were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 6 to 8, 20173 deaths · 1 event
- Tornadoes and Flash Flood in Missouri, March 6, 201714 injured · EF3 · 104 events
- Wildfire in Texas, March 6 to 9, 20171 death · 2 injured · $25 million · 1 event
- Tornadoes and Hail in Iowa, March 6, 2017$3.5 million · EF2 · 83 events
- Wildfire in Oklahoma, March 6 to 21, 20171 death · $1.2 million · 2 events
- Tornadoes and Hail in Iowa, March 6, 20173 injured · $267,000 · EF2 · 73 events
- Tornadoes and Hail in Arkansas, March 6 to 9, 20171 injured · $930,000 · EF2 · 50 events
- Tornadoes and Hail in Illinois, March 6 to 7, 2017$983,000 · EF2 · 41 events
- Tornadoes and Hail in Missouri, March 6 to 7, 20171 injured · $681,000 · EF1 · 60 events
- Cold in Nevada, March 6, 20171 death · 1 event
- Tornado and Hail in Wisconsin, March 6, 2017$441,000 · EF1 · 27 events
- Wildfire in Kansas, March 6 to 7, 2017$3.0 million · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681693, 681694, 681695, 681696, 681697, 681699, 681700, 681701, 673956, 681702, 673958, 681707, 681708, 681709, 681710, 681711, 681712, 681713, 681715, 681714, 681716, 681717.